Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 231, NWS Wichita, KS

September 18, 2015Labette County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 18, 2015, 8:15 PM CDT for Labette County, Neosho County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2015, 8:15 PM CDT (01:15 UTC)
Expired
Sep 18, 2015, 8:40 PM CDT
In force
25 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 136 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 8:17 PM CDTTSTM WND DMGParsons, KSTREE LIMBS AND POWER LINES DOWNED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1615 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

485 
WUUS53 KICT 190115
SVRICT
KSC099-133-190200-
/O.NEW.KICT.SV.W.0231.150919T0115Z-150919T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
815 PM CDT FRI SEP 18 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NEOSHO COUNTY IN SOUTHEASTERN KANSAS...
  NORTHEASTERN LABETTE COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 900 PM CDT

* AT 815 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARSONS...
  MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

THIS WARNING REPLACES THE PREVIOUS WARNING IN AFFECT FOR THE AREA. 

* LOCATIONS IMPACTED INCLUDE...
  PARSONS...ERIE...ALTAMONT...ST. PAUL...GALESBURG...LABETTE...SOUTH
  MOUND AND LAKE PARSONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3719 9539 3751 9542 3767 9509 3739 9509
      3738 9508 3722 9507
TIME...MOT...LOC 0115Z 250DEG 33KT 3739 9519 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
1 follow-up statement
745 
WWUS53 KICT 190140
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
840 PM CDT FRI SEP 18 2015

KSC099-133-190150-
/O.CAN.KICT.SV.W.0231.000000T0000Z-150919T0200Z/
NEOSHO KS-LABETTE KS-
840 PM CDT FRI SEP 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEOSHO AND
NORTHEASTERN LABETTE COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3719 9539 3751 9542 3767 9509 3739 9509
      3738 9508 3722 9507
TIME...MOT...LOC 0139Z 250DEG 33KT 3747 9492 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 6:29 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Sep 18, 6:29 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT FRI SEP 18 2015

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 245 PM CDT FRI SEP 18 2015

SEVERE WEATHER CHANCES LOOKING LOWER ACROSS SOUTHEAST KANSAS FOR THE
REMAINDER OF THIS AFTERNOON/EVENING...AS CURRENT SHOWERS/STORMS ARE
MAINTAINING LOW-LEVEL INHIBITION AHEAD OF THE SURFACE COLD FRONT.
STILL CANNOT RULE OUT A FEW STRONG/SEVERE STORMS BUT THE RISK IS
LOWER. COULD SEE SOME PATCHY FOG TRY TO DEVELOP ACROSS CENTRAL
KANSAS LATE TONIGHT/EARLY SATURDAY MORNING...AS SURFACE WINDS
BECOME LIGHTER AND SOME RESIDUAL LOW LEVEL MOISTURE HANGS UP.
HOWEVER THE BETTER CHANCES FOR FOG WOULD SEEM TO AFFECT NORTHWEST
KANSAS WHERE BOUNDARY LAYER WINDS WILL BE LIGHTER AND HAVE AN
EASTERLY COMPONENT.

A COOLER DRIER AIRMASS WILL SETTLE OVER THE REGION BEHIND DEPARTING
UPPER LEVEL WAVE ON SATURDAY...AS SURFACE HIGH PRESSURE CENTERS
ITSELF ACROSS THE HEARTLAND WITH BELOW NORMAL TEMPERATURES.
MEANWHILE...MODELS SHOW ANOTHER UPPER LEVEL WAVE MOVING ACROSS THE
CENTRAL PLAINS ON SUNDAY WITH SOME WEAK MID-LEVEL MOISTURE RETURN
POSSIBLY GENERATING ISOLATED TO WIDELY SCATTERED SHOWERS/ISOLATED
STORMS OVER SOUTHERN KANSAS. THE BETTER CHANCES LOOK TO REMAIN SOUTH
OF KANSAS ACROSS OKLAHOMA WHERE PROXIMITY TO SURFACE WARM FRONT AND
MORE FAVORABLE ISENTROPIC LIFT WILL RESIDE. A SECOND WEAK UPPER
LEVEL WAVE COULD BRING SOME ELEVATED SHOWERS/STORMS TO CENTRAL
KANSAS LATE MONDAY NIGHT.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 245 PM CDT FRI SEP 18 2015

THE WEATHER PATTERN LOOKS FAIRLY QUIET THIS PERIOD HOWEVER MODELS DO
HINT AT A COUPLE UPPER LEVEL SYSTEMS MOVING ACROSS THE REGION...BUT
PRECIPITATION SIGNALS FROM THE LONG MODELS REMAIN WEAK SO NOT TOO
EXCITED ABOUT CHANCES AT THIS JUNCTURE. TEMPERATURES WILL BE ABOVE
NORMAL AS UPPER LEVEL RIDGING BUILDS ACROSS THE CENTRAL PLAINS.

JAKUB

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 629 PM CDT FRI SEP 18 2015

WIDELY SCATTERED CONVECTION WILL CONTINUE ALONG A STRONG COLD
FRONT WHICH WILL CLEAR SOUTHEAST KANSAS BY LATE EVENING. OTHERWISE
DRIER AND COOLER WEATHER ON TAP FOR LATER TONIGHT AND SATURDAY.
SOME MVFR CIGS ARE EXPECTED TO DEVELOP EARLY SATURDAY MORNING OVER
MUCH OF THE AREA....THOUGH SCATTERING OUT BY MIDDAY SATURDAY.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    54  74  55  78 /  20   0  10  20
HUTCHINSON      52  74  53  78 /  10   0  10  20
NEWTON          52  73  52  77 /  20   0  10  10
ELDORADO        53  73  53  77 /  20   0  10  10
WINFIELD-KWLD   55  74  55  78 /  40   0  10  20
RUSSELL         49  74  52  81 /   0   0  10  20
GREAT BEND      50  74  53  80 /   0   0  10  20
SALINA          51  73  52  78 /  10   0  10  10
MCPHERSON       52  73  52  78 /  10   0  10  10
COFFEYVILLE     57  74  55  77 /  70   0  10  10
CHANUTE         54  73  53  76 /  60   0   0  10
IOLA            53  73  52  76 /  50   0   0  10
PARSONS-KPPF    55  74  54  76 /  70   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Sep 18, 6:57 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT FRI SEP 18 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-200000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
657 PM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG OR ISOLATED SEVERE STORMS WILL REMAIN POSSIBLE UNTIL LATE
THIS EVENING ACROSS SOUTHEAST KANSAS. THE MAIN RISKS WILL BE HAIL
TO QUARTER SIZE AND WINDS TO 60 MPH. LOCALLY HEAVY DOWNPOURS CAN
ALSO BE EXPECTED.

PATCHY FOG IS POSSIBLE TOWARD DAWN ACROSS CENTRAL KANSAS. THE FOG
MAY REDUCE VISIBILITIES TO AROUND ONE MILE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SUNDAY...HOWEVER
THE RISK FOR ORGANIZED STRONG TO SEVERE STORMS APPEARS LOW AT THIS
TIME.

THERE WILL BE CHANCES FOR STORMS LATE WEDNESDAY INTO THURSDAY AS
ANOTHER COLD FRONT MAY BE IN THE AREA. CONFIDENCE IS LOW ON THIS
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SLIGHT CHANCE OF SKYWARN SPOTTER ACTIVATION THIS
EVENING ACROSS SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Sep 18, 6:10 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT FRI SEP 18 2015

KSZ093-182345-
COWLEY KS-
610 PM CDT FRI SEP 18 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 609 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF DEXTER...OR 8 MILES
  SOUTHEAST OF WINFIELD...MOVING EAST AT 35 MPH.

WIND GUSTS AROUND 40 MPH WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BURDEN...DEXTER AND CAMBRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3722 9694 3744 9653 3718 9652 3711 9690
TIME...MOT...LOC 2309Z 250DEG 32KT 3721 9683

JAKUB
Special weather statement, Sep 18, 7:22 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT FRI SEP 18 2015

KSZ098-099-190100-
CHAUTAUQUA KS-MONTGOMERY KS-
722 PM CDT FRI SEP 18 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...
  MONTGOMERY COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 800 PM CDT

* AT 720 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR PERU...OR 6 MILES EAST OF
  SEDAN...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  COFFEYVILLE...INDEPENDENCE...CHERRYVALE...CANEY...SEDAN...
  DEARING...TYRO...PERU...LIBERTY...CHAUTAUQUA...HAVANA...BOLTON...
  NIOTAZE...INDEPENDENCE AIRPORT...ELK CITY STATE PARK...ELK CITY
  LAKE...COFFEYVILLE AIRPORT AND HALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3700 9625 3719 9626 3738 9552 3700 9552
TIME...MOT...LOC 0020Z 250DEG 31KT 3713 9606

JAKUB
Local storm report, Sep 18, 7:42 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
742 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             INDEPENDENCE            37.23N 95.71W
09/18/2015  E0.75 INCH       MONTGOMERY         KS   LAW ENFORCEMENT

&&

KED
Local storm report, Sep 18, 8:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND GST     PARSONS TRI CITY AIRPOR 37.33N 95.52W
09/18/2015  M53 MPH          LABETTE            KS   ASOS

&&

KED
Local storm report, Sep 18, 8:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
814 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     CHERRYVALE              37.27N 95.55W
09/18/2015                   MONTGOMERY         KS   EMERGENCY MNGR

            TREE LIMBS DOWNED.

&&

KED
Local storm report, Sep 18, 8:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
815 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             CHERRYVALE              37.27N 95.55W
09/18/2015  E1.00 INCH       MONTGOMERY         KS   LAW ENFORCEMENT

&&

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:22 PM CDTSpecial Weather StatementICTChautauqua, Montgomery38 min
Sep 18, 7:38 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.